Tornadoes · United States · Missouri · 2012
EF2 tornado, Kurreville to Makanda, Missouri, February 29, 2012
From Kurreville to Makanda, this EF2 tornado ran 31.9 miles across Cape Girardeau, Union and Jackson counties on February 29, 2012, touching down at 3:47 AM CST and reaching 300 yards wide. It killed nobody and injured 1, and did $350,000 of property damage.
The rating scale
Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
EF065 to 85 mph
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
EF186 to 110 mph
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
EF2111 to 135 mphthis tornado
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
EF3136 to 165 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
EF4166 to 200 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
EF5over 200 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- EF2
- Date
- February 29, 2012
- Touchdown
- 3:47 AM CST (09:47 UTC)
- Lifted
- 4:20 AM CST (10:20 UTC)
- On the ground
- 33 minutes
- Path length
- 31.9 miles (51.3 km)
- Path width
- 300 yards (274 m)
- Deaths
- 0
- Injuries
- 1
- Property damage
- $350,000
- Counties
- Cape Girardeau, Union and Jackson counties
- Touchdown point
- 37.500, -89.730
- Lift-off point
- 37.611, -89.167
- Record number
- 1202290347-01
The damage survey
5 damage points were recorded along this path by NWS LSX and NWS PAH, in the Damage Assessment Toolkit the survey teams carry. The strongest indicator was rated EF2. The highest wind the damage implies is 120 mph.
- Tree damage over this area. Trees uprooted or snapped
Survey points are preliminary and are the raw material the published rating was built from. Source: NWS Damage Assessment Toolkit.
What the Weather Service recorded
A squall line with embedded sustained supercells crossed southeast Missouri. The embedded supercells raced east-northeast at 60 to 70 mph, while the line moved southeast at a slower rate. The storms strengthened as they encountered richer low-level moisture, with surface dew points around 60 degrees spreading rapidly north-northeastward up the Mississippi Valley. Intense low to mid-level wind fields maintained the intensity of tornadic storms despite weak instability due to lack of solar heating. A south-southwesterly low level jet from 60 to 70 knots veered to west-southwest around 75 knots at 500 mb.
A squall line with embedded sustained supercells crossed southern Illinois. The embedded supercells raced east-northeast at 60 to 70 mph, while the line moved southeast at a slower rate. The storms strengthened as they encountered richer low-level moisture, with surface dew points around 60 degrees spreading rapidly north-northeastward up the Mississippi Valley. Intense low to mid-level wind fields maintained the intensity of tornadic storms despite weak instability due to lack of solar heating. A south-southwesterly low level jet from 60 to 70 knots veered to west-southwest around 75 knots at 500 mb.
The tornado crossed into Cape Girardeau County from Bollinger County just north of where Missouri Highway 72 crosses the county line. Many large trees were snapped or uprooted with indications of a multi-vortex damage pattern. Three homes had most of their windows blown out with one having part of it's roof blown off. An attached garage was uplifted and tossed over 100 yards. The roofs on 2 mobile homes were partially ripped off. The average path width was 100 yards. The peak wind speed was 115 mph.
Thousands of trees were snapped or uprooted, and several houses were damaged. The houses that were damaged suffered primarily partial roof loss. The houses were located in Oak Ridge and Pocahontas. One man was injured when a roof collapsed on him. Numerous barns and grain bins were destroyed. Many power lines were blown down. The average path width was 250 yards. Peak winds were estimated near 115 mph. The tornado path continued across the Mississippi River into Union County, Illinois.
The tornado crossed the Mississippi River from Cape Girardeau County into northwestern Union County. After exiting cropland in the Mississippi River floodplain, the tornado tracked through the Shawnee National Forest. The damage path extended just north of Bald Knob, then directly across Alto Pass. Thousands of trees were snapped or uprooted, and several houses were damaged. The houses that were damaged suffered primarily partial roof loss. The houses were located in Alto Pass, where EF-2 damage occurred. Numerous barns and grain bins were destroyed. Many power lines were blown down. Peak winds were estimated near 115 mph. The average path width was 250 yards. The tornado path crossed into Giant City State Park and into the southeast corner of Jackson County.
The tornado passed into southeast Jackson County from Union County. The tornado was only on the ground for a short time in Jackson County before it lifted. The damage path ended in Giant City State Park. Thousands of trees were snapped or uprooted. Barns and grain bins were destroyed, along with downed power lines. Peak winds were estimated near 115 mph. The average path width was 250 yards.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the tornado touched down at Feb 28, 11:52 PM CST, 3 hours 55 minutes earlier.
Area forecast discussion, Feb 28, 11:52 PM CST, 3 hours 55 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PADUCAH KY 1152 PM CST TUE FEB 28 2012 .UPDATE... ISSUED AT 1152 PM CST TUE FEB 28 2012 REVISED AVIATION DISCUSSION FOR 06Z TAFS. && .SHORT TERM...(THIS EVENING THROUGH WEDNESDAY NIGHT) ISSUED AT 223 PM CST TUE FEB 28 2012 THE MAIN CONCERN CONTINUES TO BE SEVERE WEATHER THREAT OVERNIGHT INTO WEDNESDAY MORNING. INSERTED SCATTERED TSRA AFTER 00Z WED FOR WARM ADVECTION TSRA AS WARM FRONT OVERTAKES THE AREA. THE WARM FRONT WILL BE NORTH OF THE FA BY 06Z WED. THE LATEST MODEL RUNS INDICATE THE BEST COVERAGE AND HEAVIEST RAIN WILL BEGIN AROUND 6Z WED AND BE CENTERED ON THE MID MISSISSIPPI VALLEY PER THE 00Z TUE ECMWF AND JUST EAST OF THAT WITH 12Z WED GFS. THE 12Z WED NAM BUFKIT SOUNDINGS ARE FAIRLY IMPRESSIVE WITH THE SEVERE PARAMETERS AROUND 09Z. HOWEVER THERE IS A VERY WEAK CAP REFLECTED NEAR THE SURFACE. ALBEIT WEAK IF THIS MANAGES TO COME TO FRUITION AND HOLD IT WOULD REDUCE BUT NOT ELIMINATE THE TOR THREAT OVERNIGHT. WITH OTHER MODELS THE CAP ERODES AROUND 6Z AND WOULD SUGGEST SURFACE BASE STORMS THAT COULD BECOME SEVERE...HOWEVER THE BEST TOR THREAT IS STILL AFTER 9Z. WITH THE ALL MODELS SUPPORTING NO CAP AFTER 12Z AS THE HEAVIEST RAIN WITH GREATEST COVERAGE IS SHIFTING TO THE EAST. HELICITY VALUES RANGE FROM 400 TO 600 BUT THE CAPE AND LI'S REALLY DOESNT GET GOING GOOD UNTIL AROUND 9Z THEN LIS START GOING NEGATIVE AND CAPE STARTS AROUND 500 INCREASING TO GREATER THAN A 1K BY 12Z AND LI'S INCREASING TO -3. MOST ALL THESE VALUES WERE GLEANED FROM THE 12Z WED NAM BUFKIT SOUNDING. THIS WOULD INDICATE AT LEAST ELEVATED SEVERE POSSIBLE BETWEEN 6Z AND 9Z BECOMING MORE SURFACED BASED AFTER 09Z AND ABSOLUTELY SURFACE BASED BY 12Z. THUS MAIN AREA WILL MOVE THROUGH OVERNIGHT WITH ANOTHER ROUND OF DISCRETE SUPER CELLS POSSIBLE IN THE MAIN AREAS WAKE AROUND OR EVEN AFTER SUNRISE. ALSO EXPECT VERY WINDY CONDITIONS TONIGHT AND WEDNESDAY. AFTER 18Z WED EXPECT HIGH PRESSURE TO START BUILDING IN FROM THE WEST WITH ABOVE AVERAGE TEMPS. THE NEXT SYSTEM STARTS TO LIFT INTO THE AREA SHORTLY BEFORE 12Z FRIDAY. .LONG TERM...(THURSDAY THROUGH TUESDAY) ISSUED AT 223 PM CST TUE FEB 28 2012 AFTER A BRIEF RESPITE FROM TONIGHT AND WEDNESDAYS WEATHER EVENT...ON FRIDAY A STORM SYSTEM TRACKING TO THE NORTH AND WEST OF THE REGION WILL PUSH A COLD FRONT ACROSS THE LOWER OHIO VALLEY RESULTING IN A GOOD CHANCE FOR SHOWERS AND THUNDERSTORMS. INSTABILITY PARAMETERS ETC STILL INDICATING A SMALL POTENTIAL FOR SOME THUNDERSTORMS TO BECOME SEVERE. PRECIP CHANCES WILL CONTINUE INTO FRIDAY NIGHT BEFORE THE SYSTEM MOVES EAST OF THE AREA. ANY WRAP AROUND MOISTURE/PRECIP SHOULD REMAIN NORTH AND EAST OF THE REGION ON SATURDAY. EVEN WITH SURFACE HIGH PRESSURE BUILDING ACROSS THE REGION...ON SUNDAY IN NORTHWEST FLOW ALOFT...AN UPPER LEVEL DISTURBANCE COMBINED WITH DECENT MOISTURE COULD PRODUCE SCATTERED SHOWERS OVER ALL BUT THE FAR SOUTHWEST SECTIONS OF OUR CWA. SURFACE HIGH PRESSURE WILL THEN KEEP THE REGION DRY WITH MORE SEASONAL TEMPERATURES THROUGH THE END OF THE PERIOD. EVEN THOUGH IT IS BEYOND THE CURRENT FORECAST PERIOD PRECIP CHANCES COULD RETURN TO THE AREA NEXT TUESDAY NIGHT. LONG RANGE MODELS STILL NOT IN GOOD AGREEMENT ON TIMING AND PLACEMENT AT THIS TIME. && .AVIATION...(FOR THE 00Z TAFS THROUGH 00Z WEDNESDAY EVENING) ISSUED AT 1152 PM CST TUE FEB 28 2012 MAIN CONCERN REMAINS THUNDERSTORM POTENTIAL OVERNIGHT INTO WEDNESDAY MORNING. WHILE WIDELY SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS WILL REMAIN POSSIBLE THROUGH THE NIGHT...THE MAIN EVENT WILL LIKELY HOLD OFF UNTIL DAYBREAK...GIVE OR TAKE A FEW HOURS. MVFR CONDITIONS WILL PREVAIL AT KCGI/KPAH...AS VFR CONDITIONS TRANSITION TO MVFR OVERNIGHT AT KEVV/KOWB. SHOWERS AND THUNDERSTORMS WILL BECOME MORE PROBABLE BETWEEN 09-15Z AS A FRONT APPROACHES. PERIODS OF IFR AND LOCALLY STRONG WIND GUSTS MAY BE ASSOCIATED WITH THUNDERSTORMS. ANY LINGERING THUNDERSTORM ACTIVITY WILL SHIFT EAST OF THE FORECAST TERMINALS BY LATE WEDNESDAY MORNING AS SKIES CLEAR. WINDY CONDITIONS WILL PREVAIL THROUGH THE DAY...WITH SUSTAINED SOUTHWEST WINDS AROUND 20 KNOTS AND OCCASIONAL GUSTS OF 30 TO 35 KNOTS. && .PAH WATCHES/WARNINGS/ADVISORIES... IL...NONE. MO...NONE. IN...NONE. KY...NONE. &&
Hazardous weather outlook, Feb 29, 3:47 AM CST, 0 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PADUCAH KY 347 AM CST WED FEB 29 2012 ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087- 100-107>112-114-011000- JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON- WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE- HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH- WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES- LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL- UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN- MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER- RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID- 347 AM CST WED FEB 29 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST MISSOURI. .DAY ONE...TODAY AND TONIGHT A LINE OF THUNDERSTORMS WILL CONTINUE TO MOVE EAST ACROSS THE AREA...WITH A FORWARD MOVEMENT AROUND 50 MPH. THE PRIMARY HAZARDS WITH THESE STORMS WILL BE TORNADOES...DAMAGING WINDS AND HAIL. A SECONDARY CONCERN WILL BE LOCALLY HEAVY RAIN ASSOCIATED WITH THE LINE OF STORMS. THE CURRENT LINE OF STORMS SHOULD EXIT THE QUAD STATE REGION LATER THIS MORNING. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE FROM LATE MORNING THROUGH SUNSET FRIDAY. THE MAIN HAZARDS WILL BE DAMAGING WIND AND HAIL...ESPECIALLY DURING THE AFTERNOON HOURS. ISOLATED TORNADO DEVELOPMENT CANNOT BE RULED OUT IN THE VICINITY OF THE FRONTAL BOUNDARY DURING THE AFTERNOON. THE AREA OF GREATEST CONCERN WILL BE WESTERN KENTUCKY...SOUTHWEST INDIANA...SOUTHEAST ILLINOIS AND SOUTHEAST MISSOURI NEAR THE BOOTHEEL REGION. .SPOTTER INFORMATION STATEMENT... IF NOT ALREADY ACTIVATED BY EMERGENCY MANAGEMENT...SPOTTER ACTIVATION IS STILL REQUESTED FOR PARTS OF WEST KENTUCKY THIS MORNING. IF YOU CAN SAFELY DO SO...AND CONFIRMED REPORTS OF FUNNEL CLOUDS AND TORNADOES...AS WELL AS DAMAGING WINDS IS ENCOURAGED. PLEASE REPORT ANY HAIL SIZE IN COMPARISON TO THE TO THE SIZE OF A COIN OR THE ACTUAL DIAMETER IN INCHES. SPOTTER ACTIVATION MAY BE ALSO NEEDED DURING THE LATE MORNING AND AFTERNOON HOURS ON FRIDAY. SMITH
In the hours before
Special weather statement, Feb 29, 1:44 AM CST, 2 hours 3 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PADUCAH KY 144 AM CST WED FEB 29 2012 MOZ076-086-087-100-107>110-290915- PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-RIPLEY-BUTLER- STODDARD- INCLUDING THE CITIES OF...PERRYVILLE...MARBLE HILL... CAPE GIRARDEAU...PIEDMONT...VAN BUREN...DONIPHAN...POPLAR BLUFF... BLOOMFIELD 144 AM CST WED FEB 29 2012 ...TORNADO WATCH NUMBER 44 REMAINS IN EFFECT UNTIL 9 AM CST... LOOK FOR THE LEADING EDGE OF A LINE OF STRONG TO SEVERE THUNDERSTORMS TO MOVE INTO NORTHWEST PART OF CARTER COUNTY...NORTHWEST OF VAN BUREN AT 3 AM CST. THIS LINE OF STORMS SHOULD THEN MOVE NEAR A LINE FROM GATEWOOD...WILLIAMSVILLE...ZALMA AND JACKSON MISSOURI AROUND 4 AM CST. THESE STORMS HAVE HAD A HISTORY OF PRODUCING TORNADOES...DAMAGING WIND AND HAIL ACROSS PARTS OF SOUTHWEST AND SOUTH CENTRAL MISSOURI EARLIER TONIGHT. A TORNADO WATCH CURRENTLY COVERS ALL OF SOUTHEAST MISSOURI UNTIL 9 AM CST. IF A WARNING IS ISSUED FOR YOUR AREA...SEEK SHELTER IMMEDIATELY. SMITH
Local storm report, Feb 29, 2:36 AM CST, 1 hour 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
236 AM CST WED FEB 29 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1113 PM HAIL WADESVILLE 38.10N 87.79W
02/28/2012 E1.00 INCH POSEY IN TRAINED SPOTTER
&&
RSTLocal storm report, Feb 29, 3:24 AM CST, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
324 AM CST WED FEB 29 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0323 AM HAIL VAN BUREN 37.01N 91.01W
02/29/2012 E0.75 INCH CARTER MO LAW ENFORCEMENT
&&
PSLocal storm report, Feb 29, 3:34 AM CST, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
334 AM CST WED FEB 29 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0333 AM HAIL ELLSINORE 36.93N 90.75W
02/29/2012 M1.50 INCH CARTER MO TRAINED SPOTTER
PING PONG SIZE HAIL ALONG HIGHWAY V IN TOWN. WIND GUST 30
TO 40 MPH ASSOCIATED WITH THE STORM.
&&
SMITTYSpecial weather statement, Feb 29, 3:35 AM CST, 12 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PADUCAH KY 335 AM CST WED FEB 29 2012 ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ111-112-114- 291215- JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON- WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE- HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH- WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES- LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL- UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN- MUHLENBERG-TODD-SCOTT-MISSISSIPPI-NEW MADRID- INCLUDING THE CITIES OF...MOUNT VERNON...FAIRFIELD...ALBION... MOUNT CARMEL...PINCKNEYVILLE...WEST FRANKFORT...MCLEANSBORO... CARMI...CARBONDALE...HERRIN...HARRISBURG...SHAWNEETOWN... JONESBORO...VIENNA...GOLCONDA...ELIZABETHTOWN...CAIRO... MOUND CITY...METROPOLIS...FORT BRANCH...PETERSBURG...POSEYVILLE... EVANSVILLE...BOONVILLE...ROCKPORT...HICKMAN...CLINTON... BARDWELL...WICKLIFFE...PADUCAH...MAYFIELD...SMITHLAND...BENTON... MURRAY...MARION...EDDYVILLE...CADIZ...PRINCETON...MORGANFIELD... DIXON...MADISONVILLE...HOPKINSVILLE...HENDERSON...OWENSBORO... CALHOUN...GREENVILLE...ELKTON...SIKESTON...CHARLESTON... NEW MADRID 335 AM CST WED FEB 29 2012 ...TORNADO WATCH NUMBER 44 REMAINS IN EFFECT UNTIL 9 AM CST... ...GUSTY SOUTH WINDS 30 TO 40 MPH LIKELY AHEAD OF THE LINE OF STORMS... A TORNADO WATCH REMAINS IN EFFECT FOR ALL OF SOUTHEAST MISSOURI...SOUTHERN ILLINOIS...WEST KENTUCKY AND SOUTHWEST INDIANA UNTIL 9 AM CST. THESE STORMS HAVE HAD A HISTORY OF PRODUCING TORNADOES OVER SOUTHWEST AND SOUTH CENTRAL MISSOURI EARLIER IN THE NIGHT...ALONG WITH DAMAGING WIND AND HAIL. THE LINE OF THUNDERSTORMS CONTINUE TO MOVE INTO AN UNSTABLE ENVIRONMENT AND WILL LIKELY REMAIN STRONG TO SEVERE THROUGH DAYBREAK. THE STORMS WERE GENERALLY MOVING EAST AROUND 50 MPH. BASED ON THE CURRENT SPEED OF THE STORMS...THE LEADING EDGE OF THE LINE OF STORMS CAN BE EXPECTED NEAR ...FROM MOUNT VERNON...CARBONDALE ILLINOIS AND POPLAR BLUFF MISSOURI AROUND 4 AM CST. ...CARMI...CAIRO ILLINOIS AND SIKESTON MISSOURI BY 5 AM CST. ...BOONVILLE INDIANA...RIEDLAND AND CLINTON KENTUCKY BY 6 AM CST. IF YOU ARE IN THE PATH OF THE STORMS AND A WARNING IS ISSUED...TAKE COVER IMMEDIATELY. SOUTH WINDS CAN BE EXPECTED TO GUST BETWEEN 30 AND 40 MPH UP TO ONE TO TWO HOURS AHEAD OF THE LINE OF STORMS. IF YOU ARE PLANNING TRAVEL ON EAST...WEST ORIENTED ROAD...BE PREPARED FOR SOME DIFFICULTY IN CONTROLLING YOUR VEHICLE DUE TO THE STRONG WINDS. STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO AND TELEVISION FOR THE LATEST WARNINGS AND STATEMENTS. MONITOR SOCIAL MEDIA AND MOBILE DEVICES FOR THE LATEST RADAR PICTURES AND WARNINGS. SMITH
Local storm report, Feb 29, 3:42 AM CST, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
342 AM CST WED FEB 29 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0341 AM HAIL SEDGEWICKVILLE 37.52N 89.91W
02/29/2012 M2.50 INCH BOLLINGER MO LAW ENFORCEMENT
POWER OUTAGES REPORTED AS WELL
&&
PSThe surface observations
Carbondale/Murph (MDH), 30 km from the path, in the two hours either side.
| Time (UTC) | Temp (°F) | Dew point (°F) | Wind | Gust (kt) | Pressure (mb) | Weather |
|---|---|---|---|---|---|---|
| 00:00 UTC |
From the Iowa Environmental Mesonet's archive of airport observations.
The radar
The Paducah radar (KPAH), 81 km away, was scanning. The volume nearest the touchdown began at 09:47 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
This ground now
The live radar over the trackEvery 2012 tornado in MissouriEvery tornado in Missouri since 1950Warnings in force in Missouri nowThe forecast where you are
The other tornadoes of February 29, 2012
31 more were confirmed in the United States that day.
| Date | Time | Rating | Where | Path (mi) | Width (yd) | Deaths | Injuries | Damage |
|---|---|---|---|---|---|---|---|---|
| February 29 | 12:18 AM CST | EF1 | Laclede, MO | 11.0 | 150 | 5 | $750,000 | |
| February 29 | 12:22 AM CST | EF1 | Laclede, MO | 0.3 | 75 | $500,000 | ||
| February 29 | 12:42 AM CST | EF2 | Barry, MO | 1.7 | 400 | 1 | 4 | $575,000 |
| February 29 | 1:06 AM CST | EF1 | Phelps, MO | 18.0 | 75 | |||
| February 29 | 1:13 AM CST | EF2 | Stone, MO | 24.3 | 400 | 47 | $21 million | |
| February 29 | 2:55 AM CST | EF2 | Madison, MO | 31.9 | 800 | 1 | $100,000 | |
| February 29 | 3:34 AM CST | EF2 | Bollinger, MO | 7.7 | 120 | $170,000 | ||
| February 29 | 4:00 AM CST | EF3 | Stoddard, MO | 20.0 | 700 | 1 | $150,000 | |
| February 29 | 4:24 AM CST | EF1 | Scott, MO | 15.7 | 75 | $250,000 | ||
| February 29 | 4:26 AM CST | EF2 | Williamson, IL | 14.9 | 300 | $100,000 | ||
| February 29 | 4:51 AM CST | EF4 | Harrisburg–Ridgway tornado, IL | 26.1 | 325 | 8 | 108 | $3.0 million |
| February 29 | 5:00 AM CST | EF2 | Pulaski, IL to KY | 22.7 | 150 | 5 | $250,000 | |
| February 29 | 5:35 AM CST | EF2 | Massac, IL | 2.4 | 150 | $50,000 | ||
| February 29 | 5:57 AM CST | EF1 | Henderson, KY | 1.3 | 150 | 2 | $80,000 | |
| February 29 | 6:03 AM CST | EF1 | Warrick, IN | 2.4 | 150 | $250,000 | ||
| February 29 | 6:40 AM CST | EF0 | Hopkins, KY | 0.5 | 30 | $10,000 | ||
| February 29 | 8:45 AM CST | EF1 | Muhlenberg, KY | 0.1 | 30 | $30,000 | ||
| February 29 | 8:45 AM CST | EF2 | Muhlenberg, KY | 5.5 | 200 | 1 | $100,000 | |
| February 29 | 9:55 AM EST | EF2 | Hardin, KY | 5.0 | 250 | $200,000 | ||
| February 29 | 9:42 AM CST | EF2 | Grayson, KY | 2.0 | 200 | 1 | $50,000 | |
| February 29 | 11:05 AM EST | EF2 | Larue, KY | 2.5 | 200 | $200,000 | ||
| February 29 | 11:12 AM EST | EF2 | Larue, KY | 0.9 | 100 | $20,000 | ||
| February 29 | 1:42 PM EST | EF2 | Morgan, KY | 6.3 | 400 | $100,000 | ||
| February 29 | 12:47 PM CST | EF1 | Metcalfe, KY | 1.0 | 150 | $10,000 | ||
| February 29 | 1:22 PM CST | EF2 | Russell, KY | 7.2 | 150 | $210,000 | ||
| February 29 | 2:53 PM EST | EF1 | Pulaski, KY | 1.5 | 60 | $50,000 | ||
| February 29 | 3:46 PM CST | EF1 | DeKalb, TN | 14.8 | 300 | 1 | $700,000 | |
| February 29 | 4:02 PM CST | EF0 | White, TN | 2.2 | 50 | $10,000 | ||
| February 29 | 4:30 PM CST | EF2 | Cumberland, TN | 11.1 | 1,000 | 2 | 7 | $1.0 million |
| February 29 | 7:30 PM EST | EF0 | Blount, TN | 0.8 | 100 | $25,000 | ||
| February 29 | 12:32 AM EST | EF0 | Washington, VA | 0.6 | 70 | $50,000 |
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.